Q. I have been taking Wellbutrin (bupropion) for depression for seven years. I don’t think it increases my sex drive, but it doesn’t interfere with it either.
Before that I took sertraline during a very difficult time. It was horrible. There is a big difference between feeling like a sexual being with a low sex drive and feeling totally non-sexual, as I did then. I’m grateful for Wellbutrin because I wouldn’t want to trade my sexuality for relief from clinical depression.
A. One of the most common side effects of traditional antidepressants like fluoxetine, paroxetine, sertraline and venlafaxine is sexual dysfunction. Investigators have reported that this complication occurs anywhere from 15% to 80% of the time depending upon the drug prescribed. The reason for such variability is that many of the drug trials have been inconsistent in the way in which such sensitive data has been collected.
One review of the medical literature published in the Journal of Psychopharmacology, April, 2010, concluded:
“Sexual dysfunction is a frequent occurrence during antidepressant treatment, and is associated with reduced QoL [quality of life] and self-esteem, and negative effects on mood and relationships.”
Doctors and pharmacists don’t always alert people ahead of time that they could lose interest in sex. Men may have difficulty achieving or sustaining an erection. Men and women can experience less sexual sensation and have difficulty achieving orgasm.
Wellbutrin (bupropion) The Sex Pill?
Wellbutrin is less likely to lower libido or interfere with orgasm than other antidepressants. It may even improve sexuality.
More than a decade ago decade ago investigators suggested that this antidepressant could increase interest in sex and improve orgasms. At the Crenshaw Clinic in San Diego, therapists found that the medicine could help overcome sexual difficulties.
Subjects with low libido were recruited and split into two groups. Half were given a sugar pill and half received bupropion. Within two weeks those on bupropion began to report more interest in sex. After three months over half of them were making love more often, while only one of the people taking a placebo reported any improvement. The researchers noted that “the effects we saw in several women who’d had trouble having orgasms were stunning.”
Another scientist at the time, Helen Kaplan, then director of the human sexuality program at Cornell Medical Center in New York City, believed that “Wellbutrin is really the first sensible sexual stimulant we’ve ever had.”
A much more recent review of bupropion (CNS & Neurological Disorders Drug Targets, vol. 13(6), 2014), has concluded that
“Most of the studies have noted that bupropion is not only as effective as other antidepressants but has the advantage of a lower impact on sexual functioning. Some other studies have found that bupropion can even enhance sexual function in certain individuals.”
Bupropion is not an instant aphrodisiac, however, as it may take two or three weeks before improvement is apparent. And there are side effects associated with bupropion. They include: dizziness, dry mouth, headache, nervousness, tremor, insomnia, digestive upset, weight loss and blurred vision.
The Bottom Line
Bupropion is far less likely to cause sexual side effects than most other antidepressants. For some, it may even enhance sexuality. Until the FDA approves a medication to enhance libido, bupropion is probably the closest thing we have to a drug that might improve sexuality rather than impede it. Learn more about bupropion at this link.